My pulmonologist has suggested 3cc Nebulized lidocaine 1% for chronic cough. I have Lupus which has cause problems with my lungs. Had open lung biopsy in November diagnosed with Interstitial Lung disease. Dr just started lowering the dosage of prednisone from 60mg I am down to 20. I also take advair and use the nebulizer 3-4 times per day.It appears that I do not respond well to the meds. The cough has become constant and the lidocaine was suggested to help surpress the cough. What I am concerned about is Lidocaine safe to inhale at home without the supervision of my Dr? Can there be any serious side effects? I am also having a hard time trying to find a pharmacy that will fill the prescription. I keep thinking if a pharmacy will not fill the scrpit then how safe is this to be doing at home.
Thanks so much for your response.
Lidocaine is an anesthetic and used in the cardiac arena to control cardiac irregulatities, specifically premature ventricular contractions. In the heart, the lidocaine decreases ventricular sensitivity. I presume your pulmonologist is aware of the doseages and the contradindications. You should be listening to your doctor and not your pharmacist. He seems to be a physician that "thinks out of the box". Frankly, I'm not sure there needs to be a profession of pharmacists anymore. They have interfered with the filling of presciriptions that didn't "sound right" on more than one ocasion, in my own experience. The use of aerosolized medications had been well documented, although it is not common to use lidocaine. I frankly could not comment as to whether the lidocaine would work, but it's worth a try. Be aware that lidocaine comes in many forms, and some has epinephrine added. 3cc of 1% should not put you in any physical danger. Listen to your pulmonologist.
Thanks so much for your reply. What still concerns me is will this be safe to use at home or is it better used under medical supervision. Because this is not a common treatment could there be any side effects? Thanks for responding
Lidocaine acts on the heart to reduce ventricular iritability. A certain amount of iritability causes the ventricles to rhythmically contract upon receiving a pulse from the primary pacemaker site at the atria. When aberant impulses take place and the ventricle is unduly sensitive there is an increased probabioity of a condition called ventricular fibrilation. Thus lidocaine is administered. The doses administered intravenously to prevent this event are significantly higher than those you would recieve from an aerosolized solution in the concentrations you describe. I have observed licocaine used intravenously thousands of times and never witnessed an adverse effect. The PDR lists adverse effects, but they are rare. I think you should voice these concerns to the prescribing physician and follow his advice.
I cannot believe our cases are almost identical. I have lupus and interstitial lung disease with an incessant cough. Last week I tried 4% nebulized lidocaine at my dr's office, after a minute or so I couldn't feel my tongue, swallow and felt like I couldn't breath. They stopped the treatment and my gag reflex was paralyzed for six hours which meant I could not eat or drink anything in the event I may asphyxiate. I truly trust my lung doc so I tried again this week with 2% lidocaine, same thing happened. He wants to try again with 1% lidocaine. I just don't know if I can do it. It was very traumatic, I didn't see an improvement in my cough and it is something you have to do repeatedly at home once you get a stabilized through the doctor's office. I don't know if it is something I would ever be comfortable doing at home; the other option he discussed is nebulizing morphine. I am in the process of trying to research that now to see if the side effects would be less. I am interested to know if you tried it or not.
I don't have you problem...only a chronic, debilitating cough that has gone on for over 7 months. As a last resort, my Dr. tried the nebulized lidocaine, at 1%. I certainly didn't have any of the negative effects you describe - no real numbing. Unfortunately, it didn't do much for my cough either. I wasn't offered the option of increasing the amount, thought. I'm wondering if I"m at the opposite end of the spectrum, and need to consider increasing the amount.
FROM DAN AT VILLAGE COMPOUNDING PHARMACY- WE HAVE MADE THIS BEFORE. 2 TO 4 % MOST COMMON. MUCH INFO ON INTERNET REGARDING THIS TREATMENT. NO PROBLEM TO MAKE BY A COMPOUNDING PHARMACIST. TRADITIONAL PHARMACIES MOST LIKELY NEVER HEARD OF THIS.
I see that this is an older discussion, but this really caugt my eye. I have cough variant asthma and my pulmonologist referred me to an asthma specialist at the lung center at Washington University. The asthma specialist suggested that I start inhaling lidocaine from my nebulizer 3-4 times a day. He said that I should take my first dose at my pulmonologist's office or at the lung center to be safe.
I never got to try it because my insurance would not cover it. Their rejection letter said that it is not recgnized as standard treatment for asthmatics. It was pretty pricy. I tried to get it filled at a national known pharmacy chain and they said the cost would be about $457 a month. Reading the responses above, I'm glad that I didn't get it. I'd rather cough than choke.
My experience with these type of medications (inhaled opioids and lidocaine) is that they are effective in most cases for various non-labeled uses. My exposure however, has been in the home with hospice patients at various stages of the terminal process, (which is a requirement for hospice services). Having accessed these drugs for many patients in the community, I can tell you that the costs are probably going to vary greatly at one of your local compounding pharmacies. The larger chains can "special order" these drugs but will have excess charges associated with them. Try calling your local compounding pharmacy with your script and see if there is a cost difference. For example I ordered, had compounded and had delivered 4 single dose vials of lidocaine 4% with 3 cc NS- for less than 30$ US.
I would like to comment on the thoughtful words you left here on this forum. Particulary this comment "Frankly, I'm not sure there needs to be a profession of pharmacists anymore. They have interfered with the filling of presciriptions that didn't "sound right" on more than one ocasion, in my own experience." I'm not sure what your profession is, it's workings, intracacies, laws, rules, regulations, standards of practice, level of expertise, and other important issues, nor would I think it fair to comment on it without firsthand knowledge of the aforementioned aspects. It is has been my experience to have seen hundreds of prescriptions over the years that were either for the wrong medication, dose too high, dose too low, drug seriously conflicting with other medical conditions, patient allergic, drug interaction, physician experimenting with unapproved indication, and many other issues. I've saved the bacon of quite a few patients from harm and physicians from serious malpractice. So when you hear a pharmacist state it doesn't "sound right" it is most likely with good reason. I've seen gynecologists prescribing triple the maximum dosage of antidepressants known to cause cardiac issues at the maximum. I'm not going to keep going, I doubt you get the point. Try to "think outside the box" when you come up with generalizations about a very old, trusted, and important profession. Or put all your faith in your physician, after all, they never make errors, do they?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.